Apple said Friday it will ban vaping-related apps from its App Store and has removed all 181 vaping-related currently available. The move comes amid reports of thousands of vaping-related illnesses and 42 vaping-related deaths.
The sale of tobacco and vaping cartridges has never been allowed through the App Store. The newly banned apps are instead a mix of store apps, games and hardware companion apps that let users regulate things like the lighting and heating of vape pens.
“We’ve updated our App Store Review Guidelines to reflect that apps encouraging or facilitating the use of these products are not permitted,” Apple told CNBC in a statement. “As of today, these apps are no longer available to download.”
Apple device users who’ve already downloaded the apps will be able to continue using them, the company said.
The move by Apple comes as cases of vaping-related illnesses continue to rise and officials struggle to rein in the outbreak. A condition called EVALI, short for e-cigarette, or vaping, product use associated lung injury, has now sickened 2,172 people and killed 42 people, the Centers for Disease Control and Prevention said Thursday. Most patients reported vaping THC, the compound that produces a high in marijuana. Officials last week announced a potential breakthrough in determining what is causing the vaping lung disease. Vitamin E acetate was detected in all 29 lung tissue samples tested, the CDC said. Officials called this compound a “potential toxin of concern.”
Apple has been trying to separate itself from vaping-related apps since June when the company stopped accepting new apps that promoted the use of vape products.
“We take great care to curate the App Store as a trusted place for customers, particularly youth, to download apps,” Apple said in the statement. “We’re constantly evaluating apps, and consulting the latest evidence, to determine risks to users’ health and well-being.”
Officials last week announced a potential breakthrough in determining what is causing the vaping lung disease. Vitamin E acetate was detected in all 29 lung tissue samples tested, the CDC said. Officials called this compound a “potential toxin of concern.”